Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 238, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Oct 24, 1997, 5:09 PM CDT for Perry County, Mississippi. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 1997, 5:09 PM CDT (22:09 UTC)
- Expired
- Oct 24, 1997, 5:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Perry County, MS
The radar
The Mobile radar (KMOB), 90 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 5:20 PM CDT | Thunderstorm Wind 50 | Janice, MS | Several trees and power lines were blown down just northeast of Oak Grove. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 242211 RRA SVRMOB MSC111-242245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 509 PM CDT FRI OCT 24 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 545 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST MISSISSIPPI ...PERRY COUNTY AT 510 PM...MOBILE DOPPLER WEATHER RADAR CONTINUED TO SHOW A SEVERE THUNDERSTORM SLIDING EAST AT AROUND 20 MPH. THIS STORM WILL BE AFFECTING AREAS JUST SOUTH OF BEAUMONT WITH LARGE HAIL AND POSSIBLE WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE BETWEEN 515 AND 545 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE H"AIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:29 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Oct 24, 2:29 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 229 PM CDT FRI OCT 24 1997 TEMPS INTO THE LWR 80S OVR SW MS AND CENTRAL LA MAY BE ENOUGH TO REFIRE CONVECTION THOSE AREAS AND SEND OUTFLOWS TOWARD FA FOR EVENING AND LATE NITE TSTMS...WILL LEAVE SML POPS IN THIS EVENING FOR THIS POSSIBILITY. ETA AT 25/12Z HAS INCREASING MOISTURE FLUX CNVRG AND SOME UPR LVL DIVERGENCE SO WILL ALSO KEEP POPS IN FOR LATE NIGHT/MORNING AND CONT THRU AFTERNOON AS DEEP UPR TROF APPROACHES. BY 26/12Z UPR TROF AND SFC COLD FNT JUST WEST OF MSY AND WUD EXPECT ANOTHER SQUALL LINE TO MOVE ACRS FA SUNDAY MORNING INTO EAST CWA BY AFTERNOON. NGM/AVN GUIDANCE SIMILIAR AND WILL NOT VARY MUCH. OVER THE COASTAL WATERS...SCAS CAN STAY UP ALTHOUGH WINDS HAVE CAME DOWN...SEAS ARE STILL UP AND EXPECT WINDS TO COME BACK UP AFTER DARK. MOB 66/81/67/76 3456 PNS 67/81/69/76 3456 DTS 68/80/69/76 3456 EVR 62/83/65/76 2366 11
In the hours before
Local storm report, Oct 24, 3:03 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
303 PM CDT FRI OCT 24 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 AM GROVE HILL AL WIND DAMAGE
10/24/97 CLARKE SECTION OF TIN ROOF BLOWN
OFF HOUSE 2.5 MILES SW AND
TRRE DOWN HOUSE WAS VACANT
1055 AM MILTON FL WIND DAMAGE
10/24/97 SANTA ROSA 2 PINE TREES UPROOTED 6
FENCES DOWNED AND WINDOWS
BLOWN OUT OF MOTOR HOME
ALL OCCURRED JUST EAST OF
MILTON
1100 AM CRESTVIEW FL FLOODING
10/24/97 OKALOOSA 11 TO 12 PM FD ON ISLAND
AND FT WALTON EOC OFFICE
FLOODED WITH FEW INCHES OF
WATER. SMALL BRIDGE UNDER
WATER ON OLD ANTIOCH RD IN
CRESTVIEW
1110 AM FT WALTON BEACH FL WIND DAMAGE
10/24/97 OKALOOSA TREE LIMBS DOWNLocal storm report, Oct 24, 3:04 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
303 PM CDT FRI OCT 24 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 AM GROVE HILL AL WIND DAMAGE
10/24/97 CLARKE SECTION OF TIN ROOF BLOWN
OFF HOUSE 2.5 MILES SW AND
TRRE DOWN HOUSE WAS VACANT
1055 AM MILTON FL WIND DAMAGE
10/24/97 SANTA ROSA 2 PINE TREES UPROOTED 6
FENCES DOWNED AND WINDOWS
BLOWN OUT OF MOTOR HOME
ALL OCCURRED JUST EAST OF
MILTON
1100 AM CRESTVIEW FL FLOODING
10/24/97 OKALOOSA 11 TO 12 PM FD ON ISLAND
AND FT WALTON EOC OFFICE
FLOODED WITH FEW INCHES OF
WATER. SMALL BRIDGE UNDER
WATER ON OLD ANTIOCH RD IN
CRESTVIEW
1110 AM FT WALTON BEACH FL WIND DAMAGE
10/24/97 OKALOOSA TREE LIMBS DOWNThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 6:40 AM CDT | Severe Thunderstorm Warning | MOB | Greene | 65 min |
| Oct 24, 4:35 PM CDT | Severe Thunderstorm Warning | MOB | Perry | 40 min |
| Oct 24, 5:23 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 52 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.